New York, 2008Hail in New York, August 14, 2008
August 14, 2008 · NWS OKX · 12 events in 5 counties and zones
A trough of low pressure at the surface coupled with a passing upper level disturbance triggered a round of Severe Thunderstorms producing penny to quarter size hail across the Lower Hudson Valley, Long Island, and parts of New York City on the 14th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $1,000
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A trough of low pressure at the surface coupled with a passing upper level disturbance triggered a round of Severe Thunderstorms producing penny to quarter size hail across the Lower Hudson Valley, Long Island, and parts of New York City on the 14th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 14, 10:45 AM EST, 2 hours 28 minutes earlier.
Area forecast discussion, Aug 14, 10:45 AM EST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
1145 AM EDT THU AUG 14 2008
.SYNOPSIS...
PERSISTENT UPPER LEVEL TROUGH OF LOW PRESSURE OVER THE EASTERN GREAT
LAKES WILL RESULT IN UNSETTLED WEATHER (SHOWERS AND THUNDERSTORMS)
INTO THE EARLY PART OF THE WEEKEND. HIGH PRESSURE WILL THEN BUILD
INTO THE AREA INTO STARTING ON SUNDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
NEXT SHORTWAVE OF CONCERN IS OVER THE OH/PA BORDER THIS MORNING.
THE SHORTWAVE IS SLOW MOVING AND SHOULD NOT BE INTO THE REGION
UNTIL AFTER SUNSET.
THUS, THIS AFTERNOON IS FOCUSED ON SURFACE HEATING. LATEST PROFILES
SUPPORT MAINLY LOWER LEVEL TROPOSPHERIC INSTABILITY WITH
EQUILIBRIUM LEVELS BELOW 25K. THUS EXPECTING PREDOMINANTLY SHOWER
ACTIVITY WITH LIMITED CHANGE FOR TSTMS. WIND PROFILES DO NOT FAVOR
ORGANIZED CONVECTION.
MEANWHILE...LOW PRESSURE OFF THE MID ATLANTIC COAST WILL TRACK
NORTHEAST TODAY...PASSING AROUND 200 NM EAST OF THE 40/-70
BENCHMARK THIS AFTERNOON WITH PCPN REMAINING WELL OFFSHORE.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
A GOOD DEAL OF UNCERTAINTY IN THE PERIOD. WEAK SHORTWAVES PRECEDE
THE MAIN UPPER TROUGH WHICH DOES NOT PASS UNTIL SATURDAY NIGHT.
FIRST DISTURBANCE OF CONCERN IS OVER WESTERN PA THIS MORNING AND
WILL REACH OUR WESTERN SECTIONS BY EARLY THIS EVENING. STONY BROOK
ENSEMBLE MEMBERS ARE FOCUSING THE PCPN OVER NYC METRO AND LOWER
HUDSON VALLEY. LOCAL EXPLICIT 4KM WRF (GFS INIT) DUMPED BIG (UP
TO 7 INCHES) IN THIS AREA TOO. 03Z SREF WAS NOT THAT
IMPRESSIVE...NOR IS 12Z NCEP WRF WHICH PUMPS BULK OF THE PCPN DOWN
TO DELMARVA. THUS THE HIGH UNCERTAINTY.
HAVE UPPED POPS FOR THE EVENING PERIOD...BUT WITH HIGH
UNCERTAINTY...TRYING TO PIN POINT IS NOT WISE.
UNSETTLE WX CONTINUES INTO FRIDAY AS MAIN UPPER TROF APPROACHES. WEAK
LOW LEVEL SHEAR AND POOR MID LEVEL LAPSE RATES WILL LIMIT THE SVR
THREAT. FOR THAT REASON...SPC SWODY2 ONLY HAS THE AREA IN A SEE
TEXT. ENHANCED WORDING TO THE FORECAST IS USED SINCE GUSTY
WINDS...SMALL HAIL (WET BULB ZERO ONLY AROUND 9K FT) AND HEAVY
RAIN ARE A POSSIBILITY.
MODELS NOW KEEPING THE SYSTEM CLOSED AND ARE SUBSEQUENTLY SLOWER
MOVING IT THROUGH WHICH WILL KEEP THE UNSETTLED WEATHER INTO
THE FIRST HALF OF THE WEEKEND. COLD CORE DOESNT MOVE OVER THE AREA UNTIL
SAT NIGHT ...SO HAVE INCLUDED CHC POPS WITH SMALL HAIL (WET BULB
AROUND 8K FT) FOR SAT AFTN/EARLY EVE.
SEASONABLE TEMPERATURES EXPECTED TODAY AND SAT. BELOW NORMAL
HIGHS ON FRI WITH CLOUDS/PRECIP.
WITH PWATS OF 1.5 AND WEAK LOWER LEVEL FLOW AND GOOD UPPER LEVEL
EXHAUST. CONCERN IS FOR SLOW MOVING HEAVY RAINFALL. HAVE BEEN
THINKING OF AN URBAN AREA FLOOD WATCH...BUT UNCERTAINTY AND
CONFIDENCE IS LOW. HAZARDOUS WEATHER OUTLOOK REMAIN HIGHLIGHTED
FOR THIS THREAT.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
DRY THROUGH MONDAY MORNING AS HIGH PRESSURE WILL BE IN CONTROL.
HUMIDITY LEVELS WILL BE ON THE INCREASE AS WINDS TURN MORE
SOUTHERLY MONDAY INTO TUESDAY WITH THE HIGH DRIFTING OFFSHORE.
INTRODUCE SLIGHT CHANCE POPS WITH THE APPROACH OF A COLD FRONT
FROM OUR NORTHWEST MONDAY AFTERNOON. POPS INCREASE TO CHANCE
OVERNIGHT MONDAY INTO TUESDAY AS FRONT TREKS ACROSS THE REGION.
THE COLD FRONT WILL PUSH OFF THE COAST BY WEDNESDAY. TEMPERATURES
WILL BE SEASONABLE THROUGH THE PERIOD.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
UPPER LEVEL TROUGH OVER THE EASTERN GREAT LAKES IS THE FEATURE
DRIVING THE WX INTO SATURDAY.
LOW LEVEL CONVECTION EXPECTED THIS AFTERNOON (TOPS GENERALLY LESS
THAN 25K) AND ONLY AN ISOLATED TSTMS DO TO LACK OF INSTABILITY
ALOFT. THUS VCSH USED IN TAFS AND CB ADDED TO THE CLOUD TO INDICATE
A CHC FOR A TSTM.
SCATTERED TO BROKEN VFR CUMULUS THIS AFTERNOON. IN THE HEAVIER
SHOWERS...OF COURSE LOWER CEILINGS AND VSBYS INTO THE MVFR CATEGORY.
AS FOR WINDS...LIGHT AND VARIABLE WIND BECOMES SOUTH-SOUTHWEST THIS
AFTERNOON...BUT REMAIN QUITE LIGHT. I EXPECT WINDS EVERYWHERE TO
REMAIN BELOW 10 KTS...AND IN MANY CASES...UNDER 5 KTS. WEAK SFC
TROUGH SHOULD SET UP JUST TO OUR WEST.
FOR TONIGHT...STRATUS IS POSSIBLE ONCE AGAIN AS BOUNDARY LAYER
REMAINS RATHER MOIST AND SFC WINDS REMAIN LIGHT FROM THE
SOUTH/SOUTHWEST. PATCHY FOG A GOOD BET...MAINLY OUTSIDE NYC METRO
TERMINALS. MVFR/IFR POSSIBLE OVERNIGHT IN EITHER SHOWERS OR FOG.
OUTLOOK FOR 12Z FRIDAY THROUGH MONDAY...SUB-VFR CONDITIONS ARE
POSSIBLE IN SHOWERS/TSTMS FRIDAY. A SLOW MOVING UPPER LEVEL
TROUGH WILL POSE ANOTHER THREAT OF SUB-VFR CONDITIONS ON SATURDAY
IN SHOWERS AND THUNDERSTORMS. IMPROVEMENT EXPECTED SUNDAY AND
MONDAY WITH VFR CONDITIONS ANTICIPATED AS HIGH PRESSURE SETTLES
JUST TO THE SOUTH.
&&
.MARINE...
NO HAZARDS EXPECTED NO THE WATERS THROUGH THE PERIOD. LOW PRES OF
THE MID ATLANTIC COAST WILL PASS ABOUT 200 NM EAST OF THE 70/40
BENCHMARK THIS AFTERNOON. AN UPPER LEVEL LOW WILL MOVE INTO THE
EASTERN GREAT LAKES REGION TONIGHT AND FRI AND SLOWLY MOVE ACROSS
NEW ENGLAND FRI NIGHT AND SAT. WIDESPREAD SHOWERS AND
THUNDERSTORMS ARE LIKELY FRI/FRI NIGHT SOME OF WHICH COULD BE
STRONG. INSTABILITY SHOWERS/TSTMS POSSIBLY SAT AFTN/EVE AS WELL AS
THE COLD CORE AND UPPER TROUGH MOVE THROUGH THE AREA. HIGH PRES
THEN RETURN INTO EARLY NEXT WEEK.
&&
.HYDROLOGY...
1/4 TO 3/4 INCH BASIN AVG QPF EXPECTED TONIGHT IN SHOWERS/TSTMS.
MORE CONVECTION ON FRI IS EXPECTED TO PRODUCE BETWEEN 1/2 INCH TO
1 INCH OF QPF WITH LOCALLY HIGHER AMOUNTS. THE LOCALLY HIGHER
AMOUNTS COULD APPROACH 4+. UNFORTUNATELY...IMPOSSIBLE TO PREDICT
WHERE THIS WILL OCCUR.
CONVECTION COULD EASILY EXCEED URBAN FLASH TRIGGERS OF 1.25/HR
FROM THIS EVENING THROUGH EARLY SATURDAY. AT THIS TIME...THINKING
IS THAT THIS WOULD BE LOCALIZED AND NOT WIDESPREAD. THUS NOT
PLANNING ON A FLASH FLOOD WATCH FOR THE URBAN AREAS.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.
&&
SYNOPSIS...
NEAR TERM...JST
SHORT TERM...
LONG TERM...
AVIATION...JST
MARINE...
HYDROLOGY...JST
Hazardous weather outlook, Aug 14, 4:55 AM EST, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
555 AM EDT THU AUG 14 2008
CTZ005>012-NJZ002>006-011-NYZ067>081-151000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
555 AM EDT THU AUG 14 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WIDESPREAD SLOW MOVING SHOWERS AND THUNDERSTORMS ARE EXPECTED
FRIDAY AND FRIDAY NIGHT. HIGH SOIL MOISTURE CONTENT WILL CAUSE
INCREASED RUNOFF RATES POTENTIALLY CAUSING LOCALIZED FLASH
FLOODING.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT
WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ330-335-338-340-345-350-353-355-151000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
555 AM EDT THU AUG 14 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
Hail, Orange
- When
- August 14, 1:13 PM EST to 1:15 PM EST
- Where
- Orange County, Goshen
- Measured
- 0.75 in hail
- Crop damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 41.400, -74.330
Penny size hail was reported in Goshen, covering the ground in places, and destroying flower and vegetable gardens.
Hail, Orange
- When
- August 14, 1:47 PM EST
- Where
- Orange County, Monroe
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.320, -74.200
Nickel size hail was reported by the Monroe Police.
Hail, Rockland
- When
- August 14, 2:09 PM EST
- Where
- Rockland County, 1.95 mi WNW of Tomkins Cove
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.259, -74.016
Nickel size hail was reported on Quennsboro Road in Stony Point.
Hail, Rockland
- When
- August 14, 3:05 PM EST
- Where
- Rockland County, Orangeburg
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.050, -73.970
Penny size hail was reported.
Hail, Nassau
- When
- August 14, 3:30 PM EST
- Where
- Nassau County, 0.35 mi SW of Roslyn Estates
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.776, -73.674
Quarter size hail was reported in North Hills.
Hail, Queens
- When
- August 14, 4:29 PM EST
- Where
- Queens County, Auburndale
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.750, -73.800
Penny size hail was reported.
Hail, Suffolk
- When
- August 14, 4:30 PM EST
- Where
- Suffolk County, 0.39 mi SSW of Babylon
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.695, -73.324
Nickel size hail was reported on Fire Island Avenue in Babylon.
Hail, Queens
- When
- August 14, 4:36 PM EST
- Where
- Queens County, Bayside
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.750, -73.780
Quarter size hail was reported near the Clearview Expressway in Bayside.
Hail, Suffolk
- When
- August 14, 4:38 PM EST
- Where
- Suffolk County, 0.71 mi SE of Bay Shr
- Measured
- 0.88 in hail
- Reported by
- Mariner
- Coordinates
- 40.714, -73.239
Nickel size hail was reported by the Bayshore Ferry Operator.
Hail, Suffolk
- When
- August 14, 4:43 PM EST
- Where
- Suffolk County, 0.87 mi SW of West Babylon
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.710, -73.360
Quarter size hail was reported.
Hail, Suffolk
- When
- August 14, 4:45 PM EST
- Where
- Suffolk County, 0.87 mi SE of North Lindenhurst
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.690, -73.370
Penny size hail was reported.
Hail, Suffolk
- When
- August 14, 4:50 PM EST
- Where
- Suffolk County, 1.23 mi NW of Louleyville
- Measured
- 0.88 in hail
- Reported by
- Mariner
- Coordinates
- 40.641, -73.199
Nickel size hail was reported in Saltaire by a ferry operator.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in North Dakota, August 14, 2008$675,000 · EF0 · 13 events
- Hail and Damaging Wind in Minnesota, August 14, 2008$410,000 · 1 in hail · 6 events
- Tornado and Lightning Strike in Florida, August 14, 2008$155,000 · EF1 · 2 events
- Flash Flood and Hail in Texas, August 14, 2008$129,000 · 2.5 in hail · 21 events
- Damaging Winds in Texas, August 14, 2008$180,000 · 57 kt wind · 12 events
- Flash Flooding and Damaging Wind in Pennsylvania, August 14, 2008$125,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Oklahoma, August 14, 2008$59,000 · 1.75 in hail · 12 events
- Flash Flood and Damaging Winds in Arizona, August 14, 2008$40,000 · 52 kt wind · 6 events
- Damaging Wind in West Virginia, August 14, 2008$50,000 · 50 kt wind · 1 event
- Lightning Strike and Heavy Rain in Delaware, August 14, 20081 injured · $25,000 · 2 events
- Hail and Damaging Wind in Colorado, August 14, 20081.75 in hail · 17 events
- Hail in Maryland, August 14, 20081 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133060, 133062, 133100, 133101, 133105, 133134, 133112, 133123, 133132, 133127, 133128, 133131.